Some people don’t have many problems with chemotherapy. But if you don’t have side effects, it doesn’t mean the treatment isn’t working.
What are the common side effects?
This list might look daunting but don't worry, it's unlikely you'll experience all of these.
Chemo may make you vomit or feel sick. Your specialist will be able to prescribe anti-sickness drugs to reduce this.
Diarrhoea or constipation
The chemo drugs may affect how your bowel works leading to constipation or diarrhoea. This can be helped by laxatives or anti-diarrhoea drugs.
You may feel very tired during your treatment, and for a number of months afterwards. You may need to rest more often and cut back on activities.
Mouth ulcers and taste changes
Chemo drugs can cause a sore mouth or mouth ulcers. You may also experience a bitter taste in your mouth. These problems should disappear after you finish treatment, but in the meantime it is important to look after your mouth by cleaning your teeth regularly but gently, having frequent dental check-ups and checking your mouth daily for sores.
Changes in appetite
You may find that you don’t feel like eating during your treatment, or that your eating habits change. It's important to try and maintain your weight and to drink plenty of fluids to keep well during your treatment. If you are having problems with eating, ask if you can speak to the hospital dietitian about how you can get the nutrition and calories you need.
Hair loss usually happens two to three weeks after your first course of chemotherapy. It doesn’t usually fall out all at once. Some people may lose all their hair, others may find it gets thinner or falls out in patches. Your hair will begin to grow back once your treatment has stopped.
Chemotherapy can make your skin very sensitive to the sun and chemicals such as the chlorine in swimming pools. Your skin may develop a rash or change colour. Talk to your specialist if you are concerned.
Chemotherapy also affects the bone marrow in your bones. This is where your blood cells are made. When you have chemotherapy, the number of blood cells you have in your body (your ‘blood count’) will drop.
Low number of red blood cells
A low number of red blood cells is called anaemia. If you become anaemic, you may feel tired, breathless or dizzy. If your body doesn’t make enough red blood cells again, you may need a blood transfusion.
Low number of white blood cells
If you have a low number of white blood cells, you may develop infections more easily than normal. You can’t have a transfusion of white blood cells, so you need to take extra care to avoid infections while your body creates some more.
This means avoiding crowded places and people who are sick, and trying to keep yourself as healthy as possible. Talk to your specialist as soon as possible if you develop a temperature or feel ill in any way.
Low number of platelets
Platelets are tiny cells that prevent bruising or bleeding. A low number of platelets is called thrombocytopenia. If you are thrombocytopenic, you may bleed or bruise more easily, and bleed for longer than normal if you cut yourself. You may need a platelet infusion if your platelet count drops too low.
Some chemotherapy drugs may temporarily or permanently affect your ability to have children – however this is not true for every chemotherapy drug. It is important to talk to your specialist about any options that are available to you, such as storing eggs or sperm before your treatment begins, to use if you and your partner want to have children later.
How long will they last?
Many of these side effects are temporary, and should gradually improve once you complete your treatment.
However, some individual drugs may cause particular longer term effects on your heart, renal system, hearing or other organs. If these drugs are used, your specialist will monitor you throughout your treatment to see the effect that they are having on your body, and may alter the treatments or dosage if necessary.
For more information about the potential side effects of your treatment and how to deal with them, talk to your specialist. In many cases it is possible to reduce or treat side effects, providing you let your care team know how you are getting on with your treatment.
What isn't normal?
Very rarely some drugs can cause suicidal thoughts. If this happens to you, please tell someone on your medical team immediately. It might just be a case of changing up your medication.
If it's affecting your confidence
It's normal for your self-esteem to become low during and sometimes after treatment, especially if you've experienced changes to your body and how you usually look.
Updated March 2018, next review due 2021.